Alert archive / Nebraska / Severe Thunderstorm Warnings in 2008

Severe Thunderstorm Warning 289, NWS North Platte, NE

July 9, 2008Brown County, Cherry County, Nebraska

NWS North Platte, NE issued this severe thunderstorm warning at Jul 9, 2008, 11:57 PM CDT for Brown County, Cherry County, Nebraska. It was in force for 63 min. 1 report came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Jul 9, 2008, 11:57 PM CDT (04:57 UTC)
Expired
Jul 10, 2008, 1:00 AM CDT
In force
63 min
Issued by
NWS North Platte, NE
Area
Storm-based polygon

Counties Brown County, NE, Cherry County, NE

The radar

The North Platte radar (KLNX), 40 km from the middle of the area, began a volume at 04:57 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Jul 10, 12:00 AM CDTHAIL 0.8810 Ene Brownlee, NE

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

N. Platte/Lee Bi, NE (KLBF), launched 00:00Z, 5.0 hours before the alert went out and 126 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, N. Platte/Lee Bi, NE at 00:00Z on 2008-07-10Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 687 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, N. Platte/Lee Bi, NE at 00:00Z on 2008-07-10The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 26 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
687 J/kg
Mixed-layer CIN
-74 J/kg
Mixed-layer LCL
2065 m above ground
0-6 km bulk shear
20 kt
0-1 km storm-relative helicity
26 m²/s²
0-3 km storm-relative helicity
179 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS53 KLBF 100457
SVRLBF
NEC017-031-100600-
/O.NEW.KLBF.SV.W.0289.080710T0457Z-080710T0600Z/

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE NORTH PLATTE NE
1157 PM CDT WED JUL 9 2008

THE NATIONAL WEATHER SERVICE IN NORTH PLATTE HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  SOUTHWESTERN BROWN COUNTY IN NORTH CENTRAL NEBRASKA...
  SOUTHEASTERN CHERRY COUNTY IN NORTH CENTRAL NEBRASKA...

* UNTIL 100 AM CDT

* AT 1152 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM CAPABLE OF PRODUCING NICKEL SIZE HAIL...AND
  DAMAGING WINDS IN EXCESS OF 60 MPH.  THIS STORM WAS LOCATED NEAR
  HIGHWAY 83 CROSSING THE NORTH LOUP RIVER...OR 24 MILES NORTH OF
  THEDFORD...AND MOVING SOUTHEAST AT 18 MPH.

* THE SEVERE THUNDERSTORM WILL BE NEAR...
  ELSMERE AND 9 MILES SOUTHWEST OF LONG LAKE STATE WILDLIFE
  MANAGEMENT AREA BY 1255 AM CDT...

FOR YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF
YOUR HOME OR BUSINESS. THIS STORM HAS THE POTENTIAL TO CAUSE SERIOUS
INJURY AND SIGNIFICANT DAMAGE TO PROPERTY.

LAT...LON 4242 10001 4208 10016 4208 10024 4208 10025
      4208 10036 4229 10065 4244 10052
TIME...MOT...LOC 0457Z 302DEG 15KT 4231 10047

$$

SPRINGER
2 follow-up statements
000 
WWUS53 KLBF 100505
SVSLBF

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE NORTH PLATTE NE
1205 AM CDT THU JUL 10 2008

NEC017-031-100600-
/O.CON.KLBF.SV.W.0289.000000T0000Z-080710T0600Z/
BROWN NE-CHERRY NE-
1205 AM CDT THU JUL 10 2008

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 100 AM CDT
FOR SOUTHEASTERN CHERRY AND SOUTHWESTERN BROWN COUNTIES...

AT 1202 AM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO
INDICATE A SEVERE THUNDERSTORM CAPABLE OF PRODUCING NICKEL SIZE
HAIL...AND DAMAGING WINDS IN EXCESS OF 60 MPH.  THIS STORM WAS
LOCATED 6 MILES EAST OF HIGHWAY 83 CROSSING THE NORTH LOUP RIVER...OR
24 MILES NORTH OF THEDFORD...MOVING SOUTHEAST AT 17 MPH.

THE SEVERE THUNDERSTORM WILL BE NEAR...
  8 MILES SOUTHWEST OF LONG LAKE STATE WILDLIFE MANAGEMENT AREA BY
  1255 AM CDT...
  ELSMERE BY 100 AM CDT...

FOR YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF
YOUR HOME OR BUSINESS. THIS STORM HAS THE POTENTIAL TO CAUSE SERIOUS
INJURY AND SIGNIFICANT DAMAGE TO PROPERTY.

LAT...LON 4242 10001 4208 10016 4208 10024 4208 10025
      4208 10036 4229 10065 4244 10052
TIME...MOT...LOC 0505Z 301DEG 15KT 4230 10042

$$

KECK
000 
WWUS53 KLBF 100524
SVSLBF

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE NORTH PLATTE NE
1225 AM CDT THU JUL 10 2008

NEC017-031-100600-
/O.CON.KLBF.SV.W.0289.000000T0000Z-080710T0600Z/
BROWN NE-CHERRY NE-
1225 AM CDT THU JUL 10 2008

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 100 AM CDT
FOR SOUTHEASTERN CHERRY AND SOUTHWESTERN BROWN COUNTIES...

AT 1222 AM CDT...A SEVERE THUNDERSTORM WAS REPORTED CAPABLE OF
PRODUCING NICKEL SIZE HAIL...AND DAMAGING WINDS IN EXCESS OF 60 MPH. 
THIS STORM WAS LOCATED 7 MILES EAST OF HIGHWAY 83 CROSSING THE NORTH
LOUP RIVER...OR 23 MILES NORTHEAST OF THEDFORD...MOVING SOUTHEAST AT
10 MPH.

THE SEVERE THUNDERSTORM WILL BE NEAR...
  8 MILES NORTHWEST OF ELSMERE BY 100 AM CDT...

LAT...LON 4242 10001 4208 10016 4208 10024 4208 10025
      4208 10036 4229 10065 4244 10052
TIME...MOT...LOC 0525Z 300DEG 8KT 4229 10039

$$

SPRINGER

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS North Platte, NE wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 9, 2:43 PM CDT, 9 hours 14 minutes earlier.

Area forecast discussion, Jul 9, 2:43 PM CDT, 9 hours 14 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE NORTH PLATTE NE
243 PM CDT WED JUL 9 2008

.SYNOPSIS...

H5 RIDGE OVER WESTERN CONUS WITH CLEAR SKIES IN VISIBLE. SURFACE
FRONT FROM LOW OVER THE GREAT LAKES THROUGH THE OHIO VALLEY TO
SOUTHERN KANSAS.

&&

.DISCUSSION...
MODELS IN GOOD AGREEMENT IN THE NEAR TERM HAVE TRENDED TOWARDS NAM
WRF. ANOTHER WEAK WAVE TO MOVE ACROSS NORTHERN PLAINS AGAIN
TONIGHT. HAVE INCLUDED POPS FOR NORTH AND NORTH CENTRAL ZONES
THROUGH THE NIGHTAND INTO EARLY AM. VERY UNSTABLE ATMOSPHERE WITH
ADEQUATE MOISTURE. STRONG WARM AIR ADVECTION OVER NIGHT. TEMPERATURES
TO SOAR INTO THE MID TO UPPER 90S. WARMER TEMPERATURES IN VTN
VICINITY WITH SOMEWHAT DRIER AIR. ENTIRE CWA REMAINS HIGHLY
UNSTABLE BUT WITH STRONG CAP AND NO TRIGGERS HAVE LEFT DRY FOR
NOW. FRIDAY COLD FRONTAL PASSAGE COMMENCES NORTHWEST IN THE AM AND
BY NOON SHOULD BE FROM KONL TO KOGA LINE HAVE ADDED SCHC POPS WITH
FROPA SOUTH AND SOUTHWEST. MODELS NOT HANDLING SITUATION WELL AND
POPS MAY HAVE TO BE UPPED AND EXPANDED. FOR THE LAST WEEK WITH
MINIMAL LIFT HAVE BEEN ABLE TO KICK OFF SCATTERED COVERAGES NOW
WITH GOOD LIFT SB CAPES TO 2000 JOULES/KG MODELS BRINGING SYSTEM
THROUGH DRY. MODELS HAVE PROGGED FRONT TO PUSH INTO SOUTHERN
KANSAS AND NOT STALL IT OUT OVER NORTHERN KANSAS SO HAVE PULLED
POPS FOR SATURDAY AND SUNDAY.

EXTENDED...H5 RIDGE BUILDING INTO NORTHERN PLAINS THROUGH FIRST OF
THE WORK WEEK. HAVE TWEAKED TEMPERATURES UP SOME WITH POPS ADDED
FOR MONDAY AS WEAK BOUNDARY BEGINS TO MOVE EAST INTO THE
PANHANDLE. NEXT SYSTEM ON TRACK FOR WEDNESDAY BUT GFS AND ECMWF
VARY ON DEPTH AND STRENGTH OF SYSTEM HAVE LEFT DRY FOR NOW WITH
UNCERTAINTY. TEMPERATURES NORMAL FOR THE SEASON AND DRY.

&&

.AVIATION...

SIMILAR PATTERN TO THE LAST COUPLE OF DAYS. MAINLY VFR CONDITIONS
EXPECTED THE NEXT 24 HOURS FOR TERMINAL SITES KLBF AND KVTN.
NORTHWEST FLOW WILL PUSH YET ANOTHER DISTURBANCE ACROSS THE REGION.
ISOLATED SHOWERS WITH A FEW THUNDERSTORMS WILL MOVE SOUTHEAST ACROSS
THE REGION TONIGHT. COVERAGE IS NOT EXPECTED TO BE VERY WIDESPREAD
AND WILL HOLD OFF ON INCLUDING THUNDER IN THE TAFS YET...HOWEVER
WILL INCLUDE CB TO CIGS. ALTHOUGH THERE IS A SMALL CHANCE THAT A
STORM WILL TRAVERSE THE TERMINAL SITES...IF ANY DO CROSS THE
TERMINAL...A BRIEF REDUCTION TO MVFR CONDITIONS FROM CIGS AND/OR
VSBY FROM HEAVY RAINFALL WILL BE POSSIBLE.

&&

.LBF WATCHES/WARNINGS/ADVISORIES...NONE.
&&

MASEK/POWER
Hazardous weather outlook, Jul 9, 3:37 PM CDT, 8 hours 20 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE NORTH PLATTE NE
337 PM CDT WED JUL 9 2008

NEZ004>010-022>029-035>038-056>059-069>071-094-102045-
SHERIDAN-EASTERN CHERRY-KEYA PAHA-BOYD-BROWN-ROCK-HOLT-GARDEN-
GRANT-HOOKER-THOMAS-BLAINE-LOUP-GARFIELD-WHEELER-ARTHUR-MCPHERSON-
LOGAN-CUSTER-DEUEL-KEITH-PERKINS-LINCOLN-CHASE-HAYES-FRONTIER-
WESTERN CHERRY-
337 PM CDT WED JUL 9 2008 /237 PM MDT WED JUL 9 2008/

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF WESTERN AND
NORTH CENTRAL NEBRASKA.

.DAY ONE...TONIGHT.

THUNDERSTORMS WILL BE POSSIBLE TONIGHT AS A WEAK DISTURBANCE MOVES
ACROSS THE REGION. A FEW STORMS MAY BECOME MARGINALLY SEVERE WITH
STRONG WIND GUSTS AND HAIL...MAINLY FOR AREAS ALONG AND NORTH OF
GORDON IN SHERIDAN COUNTY TO BROKEN BOW IN CUSTER COUNTY LINE.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY.

A FEW LINGERING THUNDERSHOWERS WILL BE POSSIBLE THURSDAY
MORNING...MAINLY EFFECT AREAS NORTHEAST OF VALENTINE TO TAYLOR
LINE. THEN THUNDERSTORM CHANCES WILL RETURN FRIDAY AS A COLD FRONT
MOVES SOUTHEAST ACROSS THE REGION. DURING PEAK HEATING...STRONG
THUNDERSTORMS MAY INITIATE FOR AREAS SOUTH OF A LINE FROM GRANT
THROUGH NORTH PLATTE AND ONEILL.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED THROUGH TONIGHT.

&&

THIS PRODUCT IS NOW AVAILABLE...ALONG WITH OTHER WEATHER...
HYDROLOGICAL AND CLIMATOLOGICAL INFORMATION...AT
HTTP://WWW.WEATHER.GOV/NORTHPLATTE

MASEK

In the hours before

Local storm report, Jul 9, 7:57 PM CDT, 4 hours before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORTH PLATTE NE
757 PM CDT WED JUL 09 2008

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0754 PM     HAIL             21 WNW GORDON           42.92N 102.59W
07/09/2008  E1.00 INCH       SHERIDAN           NE   PUBLIC

&&

JSWEET
Local storm report, Jul 9, 8:53 PM CDT, 3 hours 4 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORTH PLATTE NE
853 PM CDT WED JUL 09 2008

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0852 PM     HAIL             5 S HAY SPRINGS         42.61N 102.69W
07/09/2008  E0.88 INCH       SHERIDAN           NE   PUBLIC

&&

JSWEET
Local storm report, Jul 9, 9:00 PM CDT, 2 hours 57 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORTH PLATTE NE
900 PM CDT WED JUL 09 2008

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0853 PM     HAIL             GORDON                  42.81N 102.20W
07/09/2008  E1.00 INCH       SHERIDAN           NE   TRAINED SPOTTER

&&

JSWEET
Local storm report, Jul 9, 11:25 PM CDT, 32 minutes before
PRELIMINARY LOCAL STORM REPORT...SUMMARY
NATIONAL WEATHER SERVICE NORTH PLATTE NE
1125 PM CDT WED JUL 09 2008

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0754 PM     HAIL             21 WNW GORDON           42.92N 102.59W
07/09/2008  E1.00 INCH       SHERIDAN           NE   PUBLIC

0852 PM     HAIL             5 S HAY SPRINGS         42.61N 102.69W
07/09/2008  E0.88 INCH       SHERIDAN           NE   PUBLIC

0853 PM     HAIL             GORDON                  42.81N 102.20W
07/09/2008  E1.00 INCH       SHERIDAN           NE   TRAINED SPOTTER

&&

SPRINGER

The office that day

Everything else NWS North Platte, NE issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 9, 7:26 PM CDTSevere Thunderstorm WarningLBFSheridan64 min
Jul 9, 8:29 PM CDTSevere Thunderstorm WarningLBFSheridan46 min
Jul 9, 8:35 PM CDTSevere Thunderstorm WarningLBFSheridan55 min
Jul 9, 9:11 PM CDTSevere Thunderstorm WarningLBFCherry, Sheridan64 min
Jul 9, 9:28 PM CDTSevere Thunderstorm WarningLBFCherry, Sheridan37 min
Jul 9, 10:15 PM CDTSevere Thunderstorm WarningLBFCherry51 min
Jul 9, 10:27 PM CDTSevere Thunderstorm WarningLBFSheridan20 min
Jul 9, 10:42 PM CDTSevere Thunderstorm WarningLBFCherry41 min
Jul 10, 12:05 AM CDTSevere Thunderstorm WarningLBFCherry55 min
Jul 10, 12:59 AM CDTSevere Thunderstorm WarningLBFBlaine, Brown, Cherry28 min
Jul 10, 3:06 AM CDTSevere Thunderstorm WarningLBFBoyd, Holt27 min
Jul 10, 3:30 AM CDTSevere Thunderstorm WarningLBFHolt45 min

Nearby

Severe Thunderstorm Warnings in Nebraska, 2008Every severe thunderstorm warning in 2008

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.